Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 94, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Jun 28, 2017, 8:26 PM CDT for Kenosha County, Racine County, Wisconsin. It was in force for 34 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2017, 8:26 PM CDT (01:26 UTC)
- Expired
- Jun 28, 2017, 9:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Kenosha County, WI, Racine County, WI
The radar
The Milwaukee radar (KMKX), 67 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 8:31 PM CDT | TSTM WND DMG | 1 S Twin Lakes, WI | MULTIPLE TREES IN A PATH WITH LARGE BRANCHES BROKEN OFF. |
| Jun 28, 8:35 PM CDT | TSTM WND DMG | 3 Ese Twin Lakes, WI | MULTIPLE TREES DESTROYED. PHOTOS RELAYED VIA SOCIAL MEDIA. |
| Jun 28, 8:38 PM CDT | TSTM WND DMG | 5 S Kenosha, WI | 3-5 INCH DIAMETER BRANCHES DOWN AT THE INTERSECTION OF 116TH STREETS AND SHERIDAN AVENUE. |
| Jun 28, 8:41 PM CDT | TSTM WND DMG | Salem, WI | A TREE FELL ON A HOUSE AND THROUGH THE ROOF |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 5:14 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 648 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
592
WUUS53 KMKX 290126
SVRMKX
WIC059-101-290200-
/O.NEW.KMKX.SV.W.0094.170629T0126Z-170629T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
826 PM CDT WED JUN 28 2017
The National Weather Service in Milwaukee/Sullivan has issued a
* Severe Thunderstorm Warning for...
Racine County in southeastern Wisconsin...
Kenosha County in southeastern Wisconsin...
* Until 900 PM CDT
* At 826 PM CDT, severe thunderstorms were located along a line
extending from Rochester to Genoa City, moving east at 55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Kenosha, Racine, Mount Pleasant, Pleasant Prairie, Sturtevant, Twin
Lakes, Union Grove, Paddock Lake, Camp Lake, Rochester, Silver
Lake, Wind Point, Powers Lake, Browns Lake, Eagle Lake, Bohners
Lake, Caledonia, Salem, Burlington and Waterford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for southeastern
Wisconsin.
LAT...LON 4249 8781 4250 8831 4276 8831 4282 8777
4278 8774 4275 8775 4271 8775 4263 8780
4250 8779 4248 8779
TIME...MOT...LOC 0126Z 261DEG 47KT 4273 8826 4250 8832
HAIL...0.75IN
WIND...60MPH
$$
GEHRING3 follow-up statements
924
WWUS53 KMKX 290139
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
839 PM CDT WED JUN 28 2017
WIC059-101-290200-
/O.CON.KMKX.SV.W.0094.000000T0000Z-170629T0200Z/
Racine WI-Kenosha WI-
839 PM CDT WED JUN 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR RACINE AND KENOSHA COUNTIES...
At 838 PM CDT, a severe thunderstorm was located over Camp Lake,
moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Kenosha, Racine, Mount Pleasant, Pleasant Prairie, Sturtevant, Twin
Lakes, Union Grove, Paddock Lake, Camp Lake, Rochester, Silver Lake,
Wind Point, Powers Lake, Browns Lake, Eagle Lake, Bohners Lake,
Caledonia, Salem, Burlington and Waterford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
&&
A tornado watch remains in effect until 1000 PM CDT for southeastern
Wisconsin.
LAT...LON 4249 8781 4250 8831 4276 8831 4282 8777
4278 8774 4275 8775 4271 8775 4263 8780
4250 8779 4248 8779
TIME...MOT...LOC 0138Z 264DEG 39KT 4251 8815
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
HENTZ119
WWUS53 KMKX 290149
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
849 PM CDT WED JUN 28 2017
WIC059-101-290200-
/O.CON.KMKX.SV.W.0094.000000T0000Z-170629T0200Z/
Racine WI-Kenosha WI-
849 PM CDT WED JUN 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHEASTERN RACINE AND KENOSHA COUNTIES...
At 849 PM CDT, severe thunderstorms were located along a line
extending from near Sturtevant to near Pleasant Prairie, moving east
at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Kenosha, Racine, Mount Pleasant, Pleasant Prairie, Sturtevant, Union
Grove, Paddock Lake, Camp Lake, Wind Point, Caledonia, Salem,
Bristol, Elmwood Park, North Bay and Franksville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 1000 PM CDT for southeastern
Wisconsin.
LAT...LON 4250 8814 4279 8802 4282 8777 4278 8774
4275 8775 4270 8776 4265 8780 4258 8780
4249 8779
TIME...MOT...LOC 0149Z 268DEG 47KT 4276 8788 4263 8792 4250 8797
HAIL...0.75IN
WIND...60MPH
$$
HENTZ895
WWUS53 KMKX 290156
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
856 PM CDT WED JUN 28 2017
WIC059-101-290205-
/O.EXP.KMKX.SV.W.0094.000000T0000Z-170629T0200Z/
Racine WI-Kenosha WI-
856 PM CDT WED JUN 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RACINE AND
KENOSHA COUNTIES WILL EXPIRE AT 900 PM CDT...
The storms which prompted the warning were moving out of the area.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with these thunderstorms.
A tornado watch remains in effect until 1000 PM CDT for southeastern
Wisconsin.
LAT...LON 4250 8814 4279 8802 4282 8777 4278 8774
4275 8775 4270 8776 4265 8780 4258 8780
4249 8779
TIME...MOT...LOC 0155Z 261DEG 47KT 4277 8779 4264 8783 4251 8788
$$
HENTZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 7:06 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jun 28, 7:06 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion...UPDATED National Weather Service Milwaukee/Sullivan WI 706 PM CDT Wed Jun 28 2017 .UPDATE... A tornado watch is in effect until 10 pm. We just expanded it to include the lakeshore counties from Ozaukee south because the storms look like they'll sustain themselves all the way to the lake. All modes of storms are expected this evening. The deep layer and low level shear are very strong. There is just enough CAPE to sustain these storms. Conditions are favorable for tornadoes. We are seeing mainly linear storms, but also some supercells in the vicinity. There are notches developing in the lines, so we are keeping eyes out for circulations. Very heavy rain with these storms, but there is a general southeast movement, so no flash flood warnings at this time. May need to issue urban and small stream flood advisory. The storms you see on radar are probably the only ones we'll see, but there is still a chance through just after midnight due to lingering instability and warm air advection. && .AVIATION(00Z TAFS)... Storms early in the evening. Keep an eye on radar. Very heavy rain. Strong winds are expected on leading edge of storms, hail possible, tornado possible. The storms you see on radar are probably the only ones we'll see, but there is still a chance through just after midnight due to lingering instability and warm air advection. && .PREV DISCUSSION... (Issued 342 PM CDT Wed Jun 28 2017) SHORT TERM... Tonight...Forecast Confidence is Medium. There is a round of thunderstorms across south central and southeast WI right now. These are fueled by persistent warm air advection and strong moisture transport. The ML CAPE is on the rise and storms are starting to get a little more height to them. Still not tall enough for severe. The storms moving into southeast WI actually has sunshine, so that will help sustain them as they move through. The next round of thunderstorms approaching from IA will have the potential to be severe. These should arrive in Madison around 5 to 6 pm. However, the low clouds that are hanging around all day are not helping the instability situation and these storms may just be a large multi-cell cluster by the time they reach south central WI. Time will tell. More storms could move through southern WI as late as midnight, but these have a much lower chance of being severe. Thursday through Sunday...Forecast confidence medium. A low pressure area will move across the nrn Great Lakes and Ontario, Canada for Thu-Thu nt while its trailing cold front slowly moves across srn WI. Meanwhile a shortwave trough will approach from the wsw on Thu bringing another round of convection to far srn WI Thu aft-eve. As the front drops swd into IL and Lower MI late Thu nt into Fri, another shortwave trough and wave of low pressure will track along the front bringing yet another round of convection for much of srn WI, heaviest in se WI. On Sat, wnwly flow will prevail with a weak cold front for the afternoon and evening with isolated to sct tstorm development possible. A weak ridge of high pressure will follow late Sat nt into Sun. Temps and humidity during this period will be near seasonal normals. LONG TERM...Monday through Wednesday...Forecast confidence low. The models differ on the overall evolution of the synoptic pattern and a wavering frontal boundary. Chances of showers and storms will continue with the possibility of a stationary front in the vicinity of srn WI. AVIATION(18Z TAFS)... Ceilings will gradually improve from west to east this afternoon as we get better mixing and more heating. Plan on gusty southerly winds as well. We are still expecting a couple more rounds of thunderstorms. There will be some scattered storms through late afternoon, then a larger area of storms should approach south central WI late this afternoon which could be severe. There is yet another chance for storms during the evening hours which could also be strong. MARINE... The increasing southerly winds are delayed this afternoon due to the morning showers, but they are starting to come up now. Winds and waves will remain high through much of the night. A small craft advisory is in effect. Westerly wind gusts will approach small craft advy levels Thu afternoon. BEACHES... A Beach Hazard Statement is in effect from Port Washington to Sheboygan. Breezy southerly winds and high waves will bring a high swim risk to the Sheboygan county beaches. Winds will be a bit more off shore and waves will be lower south of that area. However, a moderate swim risk covers all of southeast Wisconsin Lake Michigan beaches. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...Beach Hazards Statement until 4 AM CDT Thursday for WIZ052. LM...Small Craft Advisory until 6 AM CDT Thursday for LMZ643>646. && Update...Cronce Tonight/Thursday and Aviation/Marine...Cronce Thursday Night through Wednesday...Gehring
Hazardous weather outlook, Jun 28, 7:28 PM CDT, 58 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Milwaukee/Sullivan WI 728 PM CDT Wed Jun 28 2017 WIZ046-047-051-052-056>060-062>072-291200- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 728 PM CDT Wed Jun 28 2017 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin, and southeast Wisconsin. .DAY ONE...Tonight A Tornado Watch is in effect for most of southern Wisconsin through late evening. Storms will produce heavy rain and may produce damaging winds, large hail, or a tornado. A small threat of flash flooding also exists as some areas may see repeated rounds of thunderstorms and heavy rain. A Beach Hazard Statement is in effect into tonight for beaches in Sheboygan County. Breezy southerly winds and high waves will result in dangerous rip, structural, and longshore currents. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday Thunderstorms are possible at times from Friday through Tuesday as multiple low pressure systems move through the region. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed Tonight. LMZ643>646-291200- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 728 PM CDT Wed Jun 28 2017 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...Tonight A Small Craft Advisory is in effect through tonight due to breezy southerly winds and high waves. Thunderstorms are likely late through late evening. Some of these storms may be severe during this time. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday Thunderstorms are possible at times from Friday through Tuesday as multiple low pressure systems move through the region. Cronce www.weather.gov/mkx
In the hours before
Local storm report, Jun 28, 6:25 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
625 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM TSTM WND DMG 4 N REWEY 42.90N 90.40W
06/28/2017 IOWA WI LAW ENFORCEMENT
SEVERAL POWER POLES SNAPPED.
&&Local storm report, Jun 28, 7:11 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
711 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM TSTM WND GST 2 E GERMANTOWN 43.24N 88.08W
06/28/2017 E70 MPH WASHINGTON WI CO-OP OBSERVER
LARGE BRANCHES DOWN AND POWER IS OUT.
&&Local storm report, Jun 28, 7:14 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
714 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 2 NNE OCONOMOWOC 43.12N 88.48W
06/28/2017 WAUKESHA WI PUBLIC
TREE DOWN AT INTERSECTION OF LISBON RD AND
WI HWY 67 BYPASS.
&&Local storm report, Jun 28, 8:07 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
807 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TORNADO 3 SSW MONTICELLO 42.71N 89.62W
06/28/2017 GREEN WI EMERGENCY MNGR
REPORTS OF ROOF DAMAGE AND POWER POLES
SNAPPED BETWEEN MONROE AND
MONTICELLO...DAMAGE PATH CROSSES WI HWY 69.
&&Special weather statement, Jun 28, 8:16 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
816 PM CDT WED JUN 28 2017
WIZ066-071-072-290200-
Milwaukee-Racine-Kenosha-
816 PM CDT WED JUN 28 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MILWAUKEE...RACINE AND
KENOSHA COUNTIES...
At 816 PM CDT, radar indicated strong thunderstorms were located
along a line extending from River Hills to near Harvard. Movement was
east at 55 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Milwaukee, Kenosha, Racine, West Allis, Wauwatosa, Greenfield, Oak
Creek, Mount Pleasant, Mequon, South Milwaukee, Pleasant Prairie,
Cudahy, Whitefish Bay, Greendale, Brown Deer, St. Francis, Hales
Corners, Sturtevant, Fox Point and Twin Lakes.
A tornado watch remains in effect until 1000 PM CDT for southeastern
Wisconsin.
LAT...LON 4284 8831 4284 8807 4316 8806 4320 8803
4319 8789 4316 8788 4312 8790 4307 8787
4302 8790 4296 8785 4285 8783 4278 8775
4261 8782 4249 8780 4249 8830
TIME...MOT...LOC 0116Z 284DEG 46KT 4318 8794 4245 8858
GEHRINGLocal storm report, Jun 28, 8:21 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
821 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST 2 NE WAUKESHA 43.03N 88.21W
06/28/2017 E55 MPH WAUKESHA WI AMATEUR RADIO
&&The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 7:08 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Jefferson | 67 min |
| Jun 28, 7:10 PM CDT | Areal Flood Advisory | MKX | Lafayette | 110 min |
| Jun 28, 7:11 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Dodge | 34 min |
| Jun 28, 7:18 PM CDT | Flash Flood Warning | MKX | Lafayette | 3 hr |
| Jun 28, 7:22 PM CDT | Severe Thunderstorm Warning | MKX | Rock | 38 min |
| Jun 28, 7:38 PM CDT | Tornado Warning | MKX | Rock | 22 min |
| Jun 28, 7:45 PM CDT | Severe Thunderstorm Warning | MKX | Waukesha | 45 min |
| Jun 28, 7:47 PM CDT | Severe Thunderstorm Warning | MKX | Walworth | 43 min |
| Jun 28, 8:13 PM CDT | Special Marine Warning | MKX | 92 min | |
| Jun 28, 8:16 PM CDT | Special Weather Statement | MKX | Kenosha, Milwaukee, Racine | 44 min |
| Jun 28, 8:21 PM CDT | Areal Flood Advisory | MKX | Milwaukee, Waukesha | 114 min |
| Jun 28, 9:59 PM CDT | Special Weather Statement | MKX | Lafayette | 31 min |
| Jun 28, 10:20 PM CDT | Severe Thunderstorm Warning | MKX | Lafayette | 25 min |
| Jun 28, 10:44 PM CDT | Severe Thunderstorm Warning | MKX | Green, Lafayette | 31 min |
| Jun 28, 11:04 PM CDT | Special Weather Statement | MKX | Dane | 26 min |
| Jun 28, 11:13 PM CDT | Severe Thunderstorm Warning | MKX | Green | 32 min |
| Jun 28, 11:30 PM CDT | Special Weather Statement | MKX | Jefferson | 30 min |
| Jun 28, 11:38 PM CDT | Severe Thunderstorm Warning | MKX | Green, Rock | 23 min |
| Jun 29, 12:00 AM CDT | Special Weather Statement | MKX | Waukesha | 30 min |
| Jun 29, 12:13 AM CDT | Special Weather Statement | MKX | Green, Rock, Walworth | 32 min |
| Jun 29, 12:51 AM CDT | Special Weather Statement | MKX | Rock, Walworth | 24 min |
| Jun 29, 1:15 AM CDT | Special Weather Statement | MKX | Walworth | 60 min |
| Jun 29, 1:39 AM CDT | Severe Thunderstorm Warning | MKX | Kenosha, Racine, Walworth | 34 min |
| Jun 29, 1:45 AM CDT | Special Marine Warning | MKX | 90 min | |
| Jun 29, 11:29 AM CDT | River Flood Warning | MKX | Kenosha | 3 days |
| Jun 29, 6:23 PM CDT | River Flood Warning | MKX | Green, Rock | 22 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.